Alert archive / South Dakota / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 2, NWS Aberdeen, SD

April 12, 1998Deuel County, South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at Apr 12, 1998, 7:17 PM CDT for Deuel County, South Dakota. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 12, 1998, 7:17 PM CDT (00:17 UTC)
Expired
Apr 12, 1998, 7:50 PM CDT
In force
33 min
Issued by
NWS Aberdeen, SD
Area
Whole counties

County Deuel County, SD

The radar

The Sioux Falls radar (KFSD), 130 km from the middle of the area, began a volume at 00:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 0.3 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 1998-04-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 61 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 1998-04-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 28 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
61 J/kg
Mixed-layer CIN
-126 J/kg
Mixed-layer LCL
1447 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
28 m²/s²
0-3 km storm-relative helicity
0 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KABR 130017 RRA
SVRABR
SDC039-130050-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
717 PM CDT SUN APR 12 1998

* SEVERE THUNDERSTORM WARNING FOR
  EASTERN DEUEL COUNTY - NORTHEASTERN SOUTH DAKOTA

* UNTIL 750 PM CDT

* SOME LOCATIONS AFFECTED
  BRANDT AND TORONTO                  AROUND 720 PM CDT
  GARY                                AROUND 725 PM CDT

* AT 713 PM CDT... ABERDEEN DOPPLER RADAR INDICATED A LINE OF SEVERE
  THUNDERSTORMS 26 MILES NORTH OF BROOKINGS OR EXTENDING FROM BRANDT
  TO TORONTO MOVING NORTHEAST AT 35 MPH.

DAMAGING WINDS AND LARGE HAIL ARE LIKELY. GO INSIDE A STURDY
BUILDING AND STAY AWAY FROM WINDOWS!

MGM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 12, 10:45 AM CDT, 8 hours 32 minutes earlier.

Area forecast discussion, Apr 12, 10:45 AM CDT, 8 hours 32 minutes before
AREA FORECAST DISCUSSION FOR CENTRAL/NORTH CENTRAL/NORTHEAST SD
AND FOR TRAVERSE/BIG STONE COUNTIES OF MN...CORRECTION (ADVISORY AREAS)
NATIONAL WEATHER SERVICE ABERDEEN SD
1045 AM CDT SUN APR 12 1998

HAVE PUT A WIND ADVISORY IN EFFECT FOR THIS MORNING IN PARTS OF
NORTHCENTRAL SOUTH DAKOTA...THROUGH EARLY AFTERNOON IN THE JAMES RIVER
VALLEY AND FOR TODAY FOR THE SISSETON HILLS AND WATERTOWN. WINDS THIS
MORNING HAD BEEN SUSTAINED AT 30 TO 40 MPH WITH FREQUENT GUSTS OF 45 TO
55 MPH AT BOTH ABERDEEN AND WATERTOWN. AS THE LOW SLOWLY PROGRESSES
TOWARD NORTHEAST SOUTH DAKOTA...THIS SHOULD CONTINUE ESPECIALLY IN THE
EXTREME NORTHEAST. ONCE THE LOW NEARS ABERDEEN...THE WINDS SHOULD START
TO COME DOWN IN THE JAMES RIVER VALLEY BY MID AFTERNOON BUT SHOULD
CONTINUE IN THE SISSETON HILLS.

OTHERWISE...A CLEAR SLOT IS APPROACHING FROM THE SOUTH. THIS SHOULD
ALLOW TEMPERATURES TO JUMP IN THE NORTHEAST ONCE THE CLOUDS SOMEWHAT
CLEAR OUT. FOR THIS REASON UPPED TEMPERATURES A TAD IN THE JAMES RIVER
VALLEY.
SOME OF THE SHOWERS THIS MORNING WERE ACCOMPANIED WITH 50 TO 55 MPH
WINDS. WITH STRONG WINDS ALREADY IN PLACE...OUTFLOW WILL NOT HAVE TO BE
VERY STRONG TO PRODUCE SEVERE CRITERIA LATE THIS AFTERNOON. WILL HAVE TO
KEEP A CLOSE EYE ON THINGS ESPECIALLY IN THE EXTREME NORTHEAST.

.ABR...WIND ADVISORY FOR THIS MORNING FOR PARTS OF NORTHCENTRAL SD
       WIND ADVISORY THROUGH EARLY AFTERNOON FOR PARTS OF NORTHEAST SD
       WIND ADVISORY FOR TODAY FOR EXTREME NORTHEAST SD

BROYLES

In the hours before

Special weather statement, Apr 12, 3:25 PM CDT, 3 hours 52 minutes before
SEVERE WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE  ABERDEEN SD
325 PM CDT SUN APR 12 1998

SDZ006>008-011-018-019-021-MNZ039-046-130500-
BIG STONE MN-BROWN-CLARK-DAY-GRANT-MARSHALL-ROBERTS-SPINK-TRAVERSE MN-
INCLUDING THE CITIES OF...ABERDEEN...BRITTON...SISSETON...WEBSTER...
REDFIELD...CLARK...MILBANK...WHEATON...ORTONVILLE
325 PM CDT SUN APR 12 1998

...STRONG THUNDERSTORMS STILL POSSIBLE LATE THIS AFTERNOON AND
EVENING...
STRONG THUNDERSTORMS ARE POSSIBLE LATE THIS AFTERNOON AND EVENING. ANY
STORMS THAT DO DEVELOP MAY CONTAIN SMALL HAIL AND GUSTY WINDS HOWEVER
THESE STORMS SHOULD NOT BECOME SEVERE.

SDZ020-022-023-130500-
CODINGTON-DEUEL-HAMLIN-
INCLUDING THE CITIES OF...WATERTOWN...CASTLEWOOD...CLEAR LAKE
325 PM CDT SUN APR 12 1998

...STRONG THUNDERSTORMS WITH AN ISOLATED SEVERE STORM STILL POSSIBLE
LATE THIS AFTERNOON AND EVENING...
STRONG THUNDERSTORMS WITH AN ISOLATED SEVERE STORM ARE POSSIBLE LATE
THIS AFTERNOON AND EVENING. MOST OF THE STORMS THAT DO DEVELOP MAY
CONTAIN SMALL HAIL AND GUSTY WINDS WITH ONLY ISOLATED LARGE HAIL AND
WIND DAMAGE POSSIBLE.

SDZ003>005-009-010-015>017-033>037-045-048-051-130500-
BUFFALO-CAMPBELL-CORSON-DEWEY-EDMUNDS-FAULK-HAND-HUGHES-HYDE-JONES-
LYMAN-MCPHERSON-POTTER-STANLEY-SULLY-WALWORTH-
INCLUDING THE CITIES OF...MCINTOSH...MOUND CITY...EUREKA...MOBRIDGE...
ROSCOE...TIMBER LAKE...GETTYSBURG...FAULKTON...FT PIERRE...ONIDA...
PIERRE...HIGHMORE...MILLER...MURDO...PRESHO...FT THOMPSON
325 PM CDT SUN APR 12 1998

A COLD FRONT WILL CONTINUE TO PUSH OUT OF THE AREA LATE THIS AFTERNOON.
THIS WILL REDUCE THE THREAT OF STRONG THUNDERSTORMS LATE THIS AFTERNOON
AND EVENING.

CB
Special weather statement, Apr 12, 3:25 PM CDT, 3 hours 52 minutes before
SEVERE WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE  ABERDEEN SD
325 PM CDT SUN APR 12 1998

SDZ006>008-011-018-019-021-MNZ039-046-130500-
BIG STONE MN-BROWN-CLARK-DAY-GRANT-MARSHALL-ROBERTS-SPINK-TRAVERSE MN-
INCLUDING THE CITIES OF...ABERDEEN...BRITTON...SISSETON...WEBSTER...
REDFIELD...CLARK...MILBANK...WHEATON...ORTONVILLE
325 PM CDT SUN APR 12 1998

...STRONG THUNDERSTORMS STILL POSSIBLE LATE THIS AFTERNOON AND
EVENING...
STRONG THUNDERSTORMS ARE POSSIBLE LATE THIS AFTERNOON AND EVENING. ANY
STORMS THAT DO DEVELOP MAY CONTAIN SMALL HAIL AND GUSTY WINDS HOWEVER
THESE STORMS SHOULD NOT BECOME SEVERE.

SDZ020-022-023-130500-
CODINGTON-DEUEL-HAMLIN-
INCLUDING THE CITIES OF...WATERTOWN...CASTLEWOOD...CLEAR LAKE
325 PM CDT SUN APR 12 1998

...STRONG THUNDERSTORMS WITH AN ISOLATED SEVERE STORM STILL POSSIBLE
LATE THIS AFTERNOON AND EVENING...
STRONG THUNDERSTORMS WITH AN ISOLATED SEVERE STORM ARE POSSIBLE LATE
THIS AFTERNOON AND EVENING. MOST OF THE STORMS THAT DO DEVELOP MAY
CONTAIN SMALL HAIL AND GUSTY WINDS WITH ONLY ISOLATED LARGE HAIL AND
WIND DAMAGE POSSIBLE.

SDZ003>005-009-010-015>017-033>037-045-048-051-130500-
BUFFALO-CAMPBELL-CORSON-DEWEY-EDMUNDS-FAULK-HAND-HUGHES-HYDE-JONES-
LYMAN-MCPHERSON-POTTER-STANLEY-SULLY-WALWORTH-
INCLUDING THE CITIES OF...MCINTOSH...MOUND CITY...EUREKA...MOBRIDGE...
ROSCOE...TIMBER LAKE...GETTYSBURG...FAULKTON...FT PIERRE...ONIDA...
PIERRE...HIGHMORE...MILLER...MURDO...PRESHO...FT THOMPSON
325 PM CDT SUN APR 12 1998

A COLD FRONT WILL CONTINUE TO PUSH OUT OF THE AREA LATE THIS AFTERNOON.
THIS WILL REDUCE THE THREAT OF STRONG THUNDERSTORMS LATE THIS AFTERNOON
AND EVENING.

CB

Nearby

Severe Thunderstorm Warnings in South Dakota, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.